California, 2023

Flooding and Heavy Snow in California, January 7 to 9, 2023

January 7 to 9, 2023 · NWS EKA · 39 events in 14 counties and zones

A multiday atmospheric river continued across Northwest California during early to mid January. Impacts from heavy rain and strong winds were numerous across the region.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$19,000
Crop damage
None recorded
Events
39

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EKA wrote it up.

A multiday atmospheric river continued across Northwest California during early to mid January. Impacts from heavy rain and strong winds were numerous across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before the first event at Jan 7, 4:36 AM PST, 1 hour 39 minutes earlier.

Area forecast discussion, Jan 7, 4:36 AM PST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
436 AM PST Sat Jan 7 2023

.SYNOPSIS...Rainy and windy conditions will continue today across
the entire region while heavy mountain snow falls in northern
Trinity County. A brief break is likely Sunday afternoon followed
by a return to the stormy conditions on Monday.

&&

.DISCUSSION...As discussed yesterday, strong meso-lows have formed
along the front bringing some very gusty conditions to coastal areas.
Wind gusts tonight between 2 and 4 am have ranged from 60-77 mph on
the windiest ridges of Humboldt County while gusts in excess of 50
mph have been reported in the Humboldt Bay area. As this low moves
north it will bring gusty conditions to coastal Del Norte County too
this morning. Wind gusts in excess of 50 mph has just been reported
at the Crescent City Airport. As the day continues another low
pressure system will approach the area leading to a re-enhancement
of the wind field over the coastal waters which will then expand
again inland across the entire region through the day bringing more
gusty south winds into wind advisory criteria through tonight. The
wind gusts this morning are already resulting in more trees down and
additional power outages and the second push this afternoon and
overnight will only make the situation worse. Winds should decrease
by early morning as the front moves inland.

In addition to the wind, widespread rainfall is expected, heaviest
south of Cape Mendocino. With saturated ground it won't take much to
get runoff into area creeks, streams, and rivers. A flood watch is
in effect from south Humboldt and south Trinity into Mendocino and
Lake counties to highlight the potential for flooding. This watch
continues into Tuesday as additional rain is expected from another
potent storm Monday into Tuesday, once again heaviest across the
southern half of the forecast area. The Monday/Tuesday storm will
also bring another opportunity for very gusty conditions to the
entire region, but greatest north of Cape Mendocino in Humboldt and
Del Norte counties.

Throughout these systems snow levels will generally range from 4000-
5000 feet restricting snow to the highest mountain peaks. But, for
areas above 4500 feet snow accumulation will be significant with
several feet of snow expected. The one major impact will be for
Scott Mountain Pass which will likely remain closed for an extended
period of time as very little break in the weather is anticipated. A
Winter Storm Warning is in effect through the system today and will
likely need to be extended or re-issued for the next system
beginning Sunday night into Monday/Tuesday soon.

The last significant weather concern will be the potential for
thunderstorms, some which could be strong over the coastal waters
and then impacting the coastal counties. The CAMs indicate modest
instability will be in place and shear will be favorable for an few
rotating storms. Though strong to severe storms should be limited,
it wouldn't be a surprise to see a storm strong enough to produce a
waterspout over the southern half of the coastal waters either this
afternoon/evening or spreading north of Cape Mendocino tonight into
Sunday morning. Storms should weaken as they approach the coast and
the primary threat on land will be lightning and heavy rain.

Beyond Tuesday the ensembles continue to indicate a wet pattern in
store for the area but details are less certain. The forecast
indicates 70-90 percent chances for rain each day Wednesday through
Saturday as storms keep impacting the region. /RPA

&&

.AVIATION...As an compact and intense surface low continues past the
region, strong winds and gusts will move through and affect area
terminals. Light to moderate rain will continue throughout the TAF
period for all terminals. Mostly VFR conditions will prevail,
however; if a moderate to heavy rain shower moves over a terminal,
MVFR to IFR conditions are possible. LLWS will also affect the
region throughout today.

&&

.MARINE...An area of sustained storm force winds and gusts associated
with the compact surface low will continue northward past Cape
Mendocino early this morning. A westerly swell will continue to
subside today then be reinforced Saturday, while steep locally-
generated southerly seas continue. Gale force sustained winds and
gusts will generally continue for all marine waters into very early
Sunday morning. A slight reprieve from strong winds will occur into
Sunday afternoon and evening, while the locally generated steep seas
begin to subside. Another system will bring gales, steep and
elevated seas as well as a potential for more storm force winds by
early next week.

&&

.HYDROLOGY...Heavy rain continues over the next week. Flood watches are
in effect for southern Humboldt, southern Trinity, Mendocino, and
Lake counties varying in length through Tuesday. Additionally, river
flood watches have been issued for the Navarro River and Russian
River near Hopland. Of particular note is the Russian River is
forecast to rise above flood stage and persist in flood stage for a
while. Farther north the Eel River at Fernbridge is also now
expected to rise into flood stage and the Mad River could move into
Monitor Stage. /RPA

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Wind Advisory from noon today to 4 AM PST Sunday for CAZ101-
     104-109.

     Wind Advisory until 4 AM PST Sunday for CAZ102-103-105-106-
     108-110>115.

     Flood Watch through Sunday evening for CAZ104-106.

     High Wind Warning until noon PST today for CAZ104-109.

     Winter Storm Warning until 4 PM PST this afternoon for
     CAZ107.

     Flood Watch through Tuesday afternoon for CAZ108>115.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Gale Warning until 3 AM PST Sunday for PZZ450-470.

     Storm Warning until 9 AM PST this morning for PZZ455-475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Jan 7, 3:54 AM PST, 2 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
354 AM PST Sat Jan 7 2023

CAZ101-081200-
Coastal Del Norte-
354 AM PST Sat Jan 7 2023

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 4 AM PST SUNDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Wind Advisory is currently in effect.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ108-110>115-081200-
Southern Trinity-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Northern Lake-Southern Lake-
354 AM PST Sat Jan 7 2023

...WIND ADVISORY IN EFFECT UNTIL 4 AM PST SUNDAY...
...FLOOD WATCH IN EFFECT THROUGH TUESDAY AFTERNOON...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Wind Advisory is currently in effect.
A Flood Watch is currently in effect.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A Flood Watch is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ102-103-105-081200-
Del Norte Interior-Northern Humboldt Coast-
Northern Humboldt Interior-
354 AM PST Sat Jan 7 2023

...WIND ADVISORY IN EFFECT UNTIL 4 AM PST SUNDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Wind Advisory is currently in effect.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ106-081200-
Southern Humboldt Interior-
354 AM PST Sat Jan 7 2023

...WIND ADVISORY IN EFFECT UNTIL 4 AM PST SUNDAY...
...FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Flood Watch is currently in effect.
A Wind Advisory is currently in effect.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A Flood Watch is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ104-081200-
Southwestern Humboldt-
354 AM PST Sat Jan 7 2023

...HIGH WIND WARNING IN EFFECT UNTIL NOON PST TODAY...
...FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING...
...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 4 AM PST SUNDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Flood Watch is currently in effect.
A High Wind Warning is currently in effect.
A Wind Advisory is currently in effect later today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A Flood Watch is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ109-081200-
Mendocino Coast-
354 AM PST Sat Jan 7 2023

...HIGH WIND WARNING IN EFFECT UNTIL NOON PST TODAY...
...FLOOD WATCH IN EFFECT THROUGH TUESDAY AFTERNOON...
...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 4 AM PST SUNDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A High Wind Warning is currently in effect.
A Flood Watch is currently in effect.
A Wind Advisory is currently in effect later today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A Flood Watch is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ107-081200-
Northern Trinity-
354 AM PST Sat Jan 7 2023

...WINTER STORM WARNING IN EFFECT UNTIL 4 PM PST THIS AFTERNOON...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Winter Storm Warning is currently in effect.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Local storm report, Jan 7, 4:56 AM PST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
456 AM PST SAT JAN 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 AM     HEAVY RAIN       2 ESE DOS RIOS          39.71N 123.32W
01/07/2023  E1.00 INCH       MENDOCINO          CA   LAW ENFORCEMENT

            A SLIDE OCCURRED ON HWY 162 NEAR DOS RIOS.

&&

JLW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 strong wind, 7 flood, 7 heavy rain, 5 high wind, 1 winter weather, 1 heavy snow. Local standard time, as filed.

Strong Wind, Southeastern Mendocino Interior

When
January 7, 6:15 AM PST
Where
Southeastern Mendocino Interior forecast zone
Measured
29 kt (33 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.434, -123.432 (the zone’s center; the record gives no point)

A large oak tree fell onto Jones Street in Ukiah. Power lines were cut as a result.

Strong Wind, Southeastern Mendocino Interior

When
January 7, 11:15 AM PST
Where
Southeastern Mendocino Interior forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.434, -123.432 (the zone’s center; the record gives no point)

Tree down across roadway.

Flood, Mendocino

When
January 7, 5:04 PM PST
Where
Mendocino County, 1.48 mi SSW of Manchester to 1.5 mi SW of Manchester
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.950, -123.690

Highway 1 closed due to flooding on the Garcia River.

Flood, Humboldt

When
January 7, 6:00 PM PST
Where
Humboldt County, 0.87 mi SW of Pepperwood to 0.41 mi ESE of Elinor
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
40.440, -123.990

Flooding from Holmes Flat Road to Barkdull Road.

Strong Wind, Mendocino Coast

When
January 7, 6:04 PM PST
Where
Mendocino Coast forecast zone
Measured
26 kt (30 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.434, -123.432 (the zone’s center; the record gives no point)

Tree down across HWY 1.

Flood, Mendocino

When
January 7, 6:24 PM PST
Where
Mendocino County, 1.75 mi SE of Albion to 2.15 mi SE of Albion
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.200, -123.750

State route 128 was closed due to flooding.

Strong Wind, Northern Humboldt Coast

When
January 7, 7:11 PM PST
Where
Northern Humboldt Coast forecast zone
Measured
22 kt (25 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
40.705, -123.916 (the zone’s center; the record gives no point)

A large tree fell on a house causing major damage.

Strong Wind, Southern Humboldt Interior

When
January 7, 8:50 PM PST
Where
Southern Humboldt Interior forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.705, -123.916 (the zone’s center; the record gives no point)

Strong wind knocked a tree down.

Strong Wind, Southern Lake County

When
January 7, 8:55 PM PST
Where
Southern Lake County forecast zone
Measured
26 kt (30 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement

Trees down across roadway and live wires.

Strong Wind, Northern Humboldt Coast

When
January 7, 9:22 PM PST
Where
Northern Humboldt Coast forecast zone
Measured
26 kt (30 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.705, -123.916 (the zone’s center; the record gives no point)

Tree down across HWY 101 due to strong wind.

Strong Wind, Southern Lake County

When
January 7, 9:35 PM PST
Where
Southern Lake County forecast zone
Measured
26 kt (30 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement

Tree down across roadway.

Heavy Rain, Mendocino

When
January 7, 9:49 PM PST
Where
Mendocino County, 5.59 mi ESE of Cummings
Reported by
Law Enforcement
Coordinates
39.788, -123.540

Mudslide across HWY 101.

Heavy Rain, Trinity

When
January 7, 10:28 PM PST
Where
Trinity County, 3.47 mi NW of Burnt Ranch
Reported by
Law Enforcement
Coordinates
40.860, -123.510

Rock slide across roadway.

Heavy Rain, Mendocino

When
January 7, 10:46 PM PST
Where
Mendocino County, 1.48 mi SSW of Farley
Reported by
Public
Coordinates
39.610, -123.380

Heavy rain caused rocks to fall across roadway.

Heavy Rain, Humboldt

When
January 7, 10:58 PM PST
Where
Humboldt County, 0.69 mi S of Hoopa
Reported by
Law Enforcement
Coordinates
41.040, -123.670

Roadway blocked by a rock slide.

Heavy Rain, Trinity

When
January 7, 11:12 PM PST
Where
Trinity County, 2.09 mi SW of Helena
Reported by
Law Enforcement
Coordinates
40.750, -123.160

Earth slide partially covering HWY 299.

Flood, Mendocino

When
January 8, 12:26 AM PST
Where
Mendocino County, Piercy to 0.44 mi SSE of Piercy
Cause
Heavy Rain
Reported by
Public
Coordinates
39.980, -123.800

Northbound lane of HWY 101 closed due to flooding.

Heavy Rain, Humboldt

When
January 8, 2:46 AM PST
Where
Humboldt County, 2.32 mi NNE of Pepperwood
Reported by
Department of Highways
Coordinates
40.480, -123.960

Rock and mud slide caused a full closure of HWY 36.

Strong Wind, Northern Trinity

When
January 8, 6:00 AM PST
Where
Northern Trinity forecast zone
Measured
17 kt (20 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement

Tree down due to strong wind.

Strong Wind, Mendocino Coast

When
January 8, 7:46 AM PST
Where
Mendocino Coast forecast zone
Measured
13 kt (15 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.434, -123.432 (the zone’s center; the record gives no point)

Tree down across roadway.

Winter Weather, Northern Trinity

When
January 8, 12:00 PM PST to January 9, 12:00 PM PST
Where
Northern Trinity forecast zone
Reported by
Mesonet

A 24 hour snowfall total of 6 inches. Location of the report is above 5000 feet.

Heavy Snow, Northern Humboldt Interior

When
January 8, 9:00 PM PST to January 9, 9:00 AM PST
Where
Northern Humboldt Interior forecast zone
Reported by
Department of Highways
Coordinates
40.705, -123.916 (the zone’s center; the record gives no point)

Overnight snowfall of 14 inches.

High Wind, Northern Humboldt Interior

When
January 8, 9:01 PM PST
Where
Northern Humboldt Interior forecast zone
Measured
59 kt (68 mph) estimated gust
Reported by
Mesonet
Coordinates
40.705, -123.916 (the zone’s center; the record gives no point)

Gust to 68 mph.

High Wind, Southern Humboldt Interior

When
January 8, 10:55 PM PST
Where
Southern Humboldt Interior forecast zone
Measured
67 kt (77 mph) estimated gust
Reported by
Mesonet
Coordinates
40.705, -123.916 (the zone’s center; the record gives no point)

Gust to 77 mph.

Strong Wind, Northern Humboldt Coast

When
January 8, 11:33 PM PST
Where
Northern Humboldt Coast forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
40.705, -123.916 (the zone’s center; the record gives no point)

Tree down across HWY 36.

High Wind, Southwestern Humboldt

When
January 9, 12:40 AM PST
Where
Southwestern Humboldt forecast zone
Measured
70 kt (81 mph) estimated gust
Reported by
Mesonet
Coordinates
40.705, -123.916 (the zone’s center; the record gives no point)

Gust to 81 mph.

Strong Wind, Northwestern Mendocino Interior

When
January 9, 1:14 AM PST
Where
Northwestern Mendocino Interior forecast zone
Measured
26 kt (30 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.434, -123.432 (the zone’s center; the record gives no point)

Tree down across HWY 101.

Strong Wind, Mendocino Coast

When
January 9, 1:15 AM PST
Where
Mendocino Coast forecast zone
Measured
26 kt (30 mph) estimated gust
Deaths
1 direct, 0 indirect
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.434, -123.432 (the zone’s center; the record gives no point)

Fatality occurred when a tree fell due to strong winds onto a house.

Heavy Rain, Lake

When
January 9, 1:54 AM PST
Where
Lake County, 1.28 mi ESE of Glenhaven
Reported by
Department of Highways
Coordinates
39.020, -122.710

Earth slides across HWY 20.

High Wind, Northern Humboldt Interior

When
January 9, 2:01 AM PST
Where
Northern Humboldt Interior forecast zone
Measured
75 kt (86 mph) measured gust
Reported by
Mesonet
Coordinates
40.705, -123.916 (the zone’s center; the record gives no point)

Gust to 86 mph.

Strong Wind, Coastal Del Norte

When
January 9, 2:56 AM PST
Where
Coastal Del Norte forecast zone
Measured
17 kt (20 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
41.745, -123.958 (the zone’s center; the record gives no point)

A tree fell across a portion of HWY 101.

Strong Wind, Northern Humboldt Coast

When
January 9, 3:53 AM PST
Where
Northern Humboldt Coast forecast zone
Measured
26 kt (30 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.705, -123.916 (the zone’s center; the record gives no point)

Tree down across a road.

Strong Wind, Coastal Del Norte

When
January 9, 4:02 AM PST
Where
Coastal Del Norte forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Utility Company
Coordinates
41.745, -123.958 (the zone’s center; the record gives no point)

Over 10,000 customers without power in and around Crescent City due to strong winds.

Strong Wind, Mendocino Coast

When
January 9, 4:09 AM PST
Where
Mendocino Coast forecast zone
Measured
26 kt (30 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.434, -123.432 (the zone’s center; the record gives no point)

Two trees fell across HWY 1 due to strong wind.

High Wind, Coastal Del Norte

When
January 9, 4:09 AM PST
Where
Coastal Del Norte forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
41.745, -123.958 (the zone’s center; the record gives no point)

Crescent City ASOS measured a high wind gust of 68 mph.

Strong Wind, Coastal Del Norte

When
January 9, 4:30 AM PST
Where
Coastal Del Norte forecast zone
Measured
17 kt (20 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
41.745, -123.958 (the zone’s center; the record gives no point)

Strong wind knocked a tree down across HWY 101.

Flood, Lake

When
January 9, 9:00 AM PST
Where
Lake County, 1.48 mi SSE of Lakeport Lampson Arp to 2.17 mi S of Lakeport Lampson Arp
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.960, -122.890

Road closure due to flood waters.

Flood, Mendocino

When
January 9, 9:00 AM PST
Where
Mendocino County, 1.75 mi WNW of Pt Arena to 1.4 mi NW of Pt Arena
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.930, -123.710

Highway 1 was closed due to flood waters.

Flood, Lake

When
January 9, 4:20 PM PST
Where
Lake County, 1.27 mi ESE of Summit to 1.6 mi SE of Summit
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
39.170, -123.010

Water rescue occurred when a truck became trapped in flood waters near Scotts Creek.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Strong Wind, Mendocino Coast2023-01-09Permanent HomeDirect

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2023Every state in 2023This day in weather historyWarnings in California, January 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1074829, 1074160, 1074830, 1074831, 1074835, 1074836, 1074848, 1074834, 1074838, 1074833, 1074837, 1074839, 1074841, 1074842, 1074840, 1074843, 1074844, 1074845, 1074846, 1074847, 1075146, 1075145, 1074859, 1074852, 1074851, 1074861, 1074868, 1075143, 1074869, 1074871, 1075133, 1075136, 1075142, 1075137, 1075138, 1075139, 1075254, 1075255, 1075256.